Arizona, 2014Dust Storm and Damaging Wind in Arizona, April 13, 2014
April 13, 2014 · NWS FGZ · 5 events in 5 counties and zones
A strong late season cold front brought high winds and blowing dust to parts of northern Arizona.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late season cold front brought high winds and blowing dust to parts of northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 13, 9:00 AM MST, 4 hours earlier.
Area forecast discussion, Apr 13, 9:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SUN APR 13 2014
.SYNOPSIS...STRONG WEST NORTHWEST WINDS ARE FORECAST TODAY AS A COLD
FRONT MOVES THROUGH NORTHERN ARIZONA. THERE IS A CHANCE OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS NORTHEAST ARIZONA. FAIR WEATHER
RETURNS FROM MONDAY THROUGH THURSDAY THEN ANOTHER CHANCE OF SHOWERS
ON FRIDAY.
&&
.DISCUSSION...CURRENT FORECAST IN GOOD SHAPE. BE SURE TO VISIT OUR
WEB PAGE AT WEATHER.GOV/FLAGSTAFF FOR DETAILS CONCERNING VARIOUS
ADVISORY AND WARMING PRODUCTS IN EFFECT FOR TODAY.
EXPECT STRONG WEST THEN NORTHWEST WINDS TODAY...ESPECIALLY FOR AREAS
ALONG AND NORTH OF THE MOGOLLON RIM WHERE SUSTAINED WINDS IN THE
25-35 MPH RANGE WITH GUSTS TO 50 MPH ARE FORECAST.
FOR TONIGHT...MOISTURE LINGERS ACROSS THE FOUR CORNERS THIS
EVENING...WITH FAST NORTHWEST THEN NORTHERLY FLOW DEVELOPING
OVERNIGHT. WHILE THE WIND AND BLOWING DUST ADVISORY ENDS AT 8 PM
MST...GUSTY SFC WINDS SHOULD CONTINUE FOR MUCH OF THE NIGHT ACROSS
THE NORTHLAND.
ON MONDAY MORNING...SURFACE HIGH PRESSURE OVER THE COLORADO PLATEAU
AND STRENGTHENING PRESSURE GRADIENTS WILL BRING GUSTY NORTH TO
NORTHEAST SURFACE WINDS ALONG AND SOUTH OF THE MOGOLLON RIM. WINDS
LOOK TO DECREASE MONDAY AFTERNOON AS THE SURFACE HIGH WEAKENS.
TUESDAY THROUGH THURSDAY...FAIR AND DRY WEATHER THESE DAYS. PROGS
ARE NOT AS STRONG WITH THE WEDNESDAY SYSTEM VS YESTERDAY AND ONLY
EXPECT A BREEZY WEDNESDAY AFTERNOON. LIGHT WINDS ARE FORECAST FOR
TUESDAY AND THURSDAY.
OPERATIONAL ECMWF AND GFS BRING ANOTHER WEAK CLOSED LOW FROM OFF THE
PACIFIC INTO THE DESERT SW ON FRIDAY AND SATURDAY AND WE HAVE ADDED
A SLIGHT CHANCE OF SHOWERS FOR NOW.
&&
.AVIATION...FOR THE 18Z PACKAGE...MOSTLY VFR CONDITIONS ARE FORECAST
FOR THE NEXT 24 HOURS. A COLD FRONT MOVING SOUTH ACROSS THE UTAH
ARIZONA BORDER THIS MORNING WILL BRING SCATTERED SHOWERS TO
NORTHEASTERN ARIZONA AND ISOLATED SHOWERS ALONG THE MOGOLLON RIM. A
FEW ISOLATED THUNDERSTORMS MAY DEVELOP IN THE AFTERNOON HOURS. WINDS
AHEAD OF THE FRONT WILL BE WESTERLY 20-30KTS GUSTING 35-45
KTS...BEHIND THE FRONT WINDS WILL BE NORTHWEST 15-20KTS GUSTING
30-35KTS. BLOWING DUST IN PORTIONS OF NORTHEASTERN ARIZONA MAY LIMIT
VISIBILITIES BELOW VFR CONDITIONS. THESE STRONG WIND SPEEDS WILL
DIMINISH THROUGH THE OVERNIGHT HOURS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FOR MUCH OF NORTHERN
ARIZONA TODAY. A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE
SOUTHERN GREAT BASIN AND INTO ARIZONA TODAY. AHEAD OF THE
FRONT...WINDS WILL BECOME WESTERLY AND INCREASE IN STRENGTH. AS THE
FRONT PUSHES SOUTHWARD ACROSS NORTHERN ARIZONA...WINDS WILL BECOME
NORTHWESTERLY AND RELATIVE HUMIDITY WILL DECREASE RAPIDLY WITH
MINIMUM VALUES OF 8 TO 15 PERCENT. WINDS WILL DECREASE BY MID
EVENING. FOR MONDAY...WINDS BECOMING NORTH TO NORTHEAST AND GUSTY
EARLY...THEN GRADUALLY DECREASING IN THE AFTERNOON. COOLER
TEMPERATURES CAN BE EXPECTED.
TUESDAY THROUGH THURSDAY...WARM AND DRY CONDITIONS EXPECTED. WINDS
BECOMING BREEZY ON WEDNESDAY AS A WEAK COLD FRONT APPROACHES THE
AREA.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
AZZ104>107-109>115-139-140.
WIND ADVISORY TODAY FROM 11 AM UNTIL 8 PM MST AZ ZONES
004>007-009>014>016-039-040.
BLOWING DUST ADVISORY TODAY 11 AM UNTIL 8 PM MST AZ ZONES
004>007-009>014>016-039-040.
&&
PUBLIC.........MCCOLLUM/DL
AVIATION.......BOHLIN/DB
FIRE WEATHER...DB
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 13, 2:50 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 AM MST SUN APR 13 2014
AZZ004>007-009>016-039-040-140715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
250 AM MST SUN APR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND
NORTHEAST ARIZONA.
.DAY ONE...TODAY
A COLD FRONTAL PASSAGE TODAY WILL BRING STRONG WEST THEN NORTHWEST
WINDS TO AREAS IN NORTHERN ARIZONA ALONG AND NORTH OF THE
MOGOLLON RIM. WIND SPEEDS SHOULD RANGE FROM 25 TO 35 MPH WITH
GUSTS TO 50 MPH THIS AFTERNOON AND EVENING.
A FIRE WEATHER WATCH REMAINS IN EFFECT. SEE PHXRFWFGZ FOR
DETAILS.
A WIND ADVISORY AND BLOWING DUST ADVISORY ARE IN EFFECT. SEE
PHXNPWFGZ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
41
Event by event
3 high wind, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.
Dust Storm, Chinle Valley
- When
- April 13, 1:00 PM MST to 7:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Blowing dust reduced the visibility down to 1/4 miles at times in Chinle.
High Wind, Little Colorado River Valley in Apache County
- When
- April 13, 3:50 PM MST to 4:20 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Petrified Forest National Park reported a wind gust of 58 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- April 13, 4:00 PM MST to 4:40 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ASOS in Winslow reported a peak wind gust of 58 MPH.
High Wind, Little Colorado River Valley in Navajo County
- When
- April 13, 4:00 PM MST to 4:40 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS in Winslow reported a peak wind gust of 58 MPH.
Thunderstorm Wind, Apache
- When
- April 13, 6:37 PM MST
- Where
- Apache County, St Johns Muni Arpt
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.520, -109.380
Very strong winds from a thunderstorm hit the St Johns Airport. The ASOS measured a peak wind gust of 79 MPH. Tree limbs were damaged.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, April 13 to 20, 2014$811,000 · 1 in hail · 29 events
- Tornado and Hail in Arkansas, April 13, 2014$203,000 · EF1 · 11 events
- Hail in Texas, April 13 to 14, 2014$348,000 · 2 in hail · 21 events
- Tornado in Texas, April 13, 20141 injured · $120,000 · EF1 · 1 event
- Tornado in Texas, April 13, 2014$500,000 · EF0 · 1 event
- Flooding in New York, April 13 to 19, 2014$325,000 · 2 events
- Hail and Damaging Winds in Oklahoma, April 13, 2014$27,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 13, 20142 in hail · 38 events
- Hail and Damaging Winds in Missouri, April 13, 20142 injured · 1 in hail · 14 events
- Hail and Damaging Winds in Missouri, April 13, 2014$17,000 · 58 kt wind · 15 events
- Tornadoes and Hail in Oklahoma, April 13, 2014EF0 · 20 events
- Cold in Texas, April 13 to 14, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515442, 515445, 515443, 515444, 515446.